Oregon, 2024

Damaging Wind in Oregon, June 26, 2024

June 26, 2024 · NWS BOI · 1 event in 1 county or zone

A cold front moved through, bringing widespread hail and strong winds with several thunderstorms. Wind damage affected multiple structures in Nyssa from a microburst.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOI wrote it up.

A cold front moved through, bringing widespread hail and strong winds with several thunderstorms. Wind damage affected multiple structures in Nyssa from a microburst.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boise, ID wrote its last area forecast discussion before the first event at Jun 26, 9:26 AM MST, 4 hours 19 minutes earlier.

Area forecast discussion, Jun 26, 9:26 AM MST, 4 hours 19 minutes before
Area Forecast Discussion
National Weather Service Boise ID
1026 AM MDT Wed Jun 26 2024

.DISCUSSION...Scattered showers and isolated thunderstorms
continue this morning across the area, ahead of a cold front
that will move through tonight. Some partial clearing expected
midday before scattered showers and thunderstorms intensify
with the afternoon heating. High temperatures in the mid 90s in
the lower valleys today. CAPE values reach 1000-1500 j/kg this
afternoon along with sufficient effective bulk shear (30-40kts)
for strong and organized thunderstorms. High resolution guidance
also shows storms with rotating updrafts capable of up to 1"
hail this afternoon. Main threat will be wind gusts up to
50-60kts with significant DCAPE of 1500 j/kg, and heavy rain.
Some storms may produce ponding of water, as storm motions will
be 10-20kts. Current forecast on track with no updates.

&&

.AVIATION...VFR with mid/high level clouds. Isolated to scattered
showers/thunderstorms across SE Oregon and SW Idaho, continuing
through the afternoon. Outflow gusts 30-45 kt possible. Meanwhile,
hot daytime temperatures will increase density altitude today.
Surface winds: SE to SW 5-15 kt, increasing to 10-20 kt with gusts
to 25-30 kt in E Oregon and near NV/ID border this afternoon. Winds
aloft at 10kft MSL: SW 15-30 kt.

KBOI...VFR with mid/high level clouds. A 40% chance of
showers/thunderstorms hitting terminal between 26/18Z and 27/00Z,
with outflow gusts of 30-45 kt possible. Surface winds outside of
storms: NE-SE 5-15 kt, transitioning to NW this evening. Hot daytime
temperatures will increase density altitude today.

&&

.PREV DISCUSSION...
SHORT TERM...Today through Friday night...Mid and high level
moisture has come in from the south with radar showing rain
echoes in the southern Owyhee Mountains and along the NV/OR
border at 3 AM MDT. Lightning has been detected near Denio/NV
along the NV/OR border. Latest models develop a swath of
showers this morning from southern Harney County through
central Malheur County, into the Lower Treasure Valley, Upper
Weiser River Valley, and Boise Mountains, with scattered lighter
showers elsewhere in our CWA.  Instability for thunderstorms
is forecast to stay south of 44N this morning.However,
isolated to scattered strong thunderstorms will develop this
afternoon on the Idaho side as instability rapidly increases,
with gusts up to 50 mph along with small hail. Greatest
instability is forecast in the Upper Treasure Valley, Boise
Mountains, and throughout south-central Idaho. Meanwhile, the
air mass in Oregon will become become relatively stable this
afternoon, but southwest winds will increase to 20 to 30 mph
with gusts to 35 mph in Harney and Malheur Counties. These
winds will be ahead of a cold front that will move through
eastern Oregon this evening and western Idaho tonight. This
will lead to significant cooling Thursday through Friday as
the associated upper trough moves through. High temps in the
80s to mid 90s today will be replaced by upper 60s and 70s
Thursday, and 70s to lower 80s Friday, along with lighter
winds and mostly sunny skies. Low temps will also be noticeably
cooler Friday morning, 40s to lower 50s in the valleys and mid
30s to mid 40s in the mountains. A slight chance of showers
and afternoon thunderstorms will linger in the northern-most
mountains of our CWA as the upper trough passes by,

LONG TERM...Saturday through Wednesday...The upper level flow
will transition to southwesterly on Saturday ahead of the next
Pacific trough. This will promote hotter temperatures, reaching
roughly 10 degrees above normal. Clouds will increase throughout
the day as a cold front arrives late Saturday into Sunday. This
front will initiate breezy winds, cooler temperatures, and a
15-35% chance of showers and thunderstorms on Sunday. Daytime
instability for thunderstorm development will become greatest
over southwest/central Idaho, especially for the higher terrain.
Dry conditions with breezy winds are forecast for Monday, along
with temperatures reaching near to 5 degrees above normal
Monday through Wednesday.

&&

.BOI WATCHES/WARNINGS/ADVISORIES...
ID...Red Flag Warning until 9 PM MDT this evening IDZ401-402.
OR...Red Flag Warning until 9 PM MDT /8 PM PDT/ this evening
     ORZ636-637.

&&

www.weather.gov/Boise

Interact with us via social media:
www.facebook.com/NWSBoise
www.twitter.com/NWSBoise

DISCUSSION...KA
AVIATION.....SP
SHORT TERM...LC
LONG TERM....SH

In the hours before

Special weather statement, Jun 26, 12:15 PM MST, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Boise ID
1215 PM PDT Wed Jun 26 2024

ORZ063-064-261945-
Oregon Lower Treasure Valley OR-Malheur County OR-
1215 PM PDT Wed Jun 26 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN MALHEUR COUNTY
THROUGH 1245 PM PDT...

At 1215 PM PDT, Doppler radar was tracking a strong thunderstorm over
Shell Rock Butte, or 17 miles west of Parma, moving northeast at 30
mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Double Mountain and Shell Rock Butte around 120 PM MDT.
  Nyssa around 140 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4404 11710 4392 11697 4387 11698 4386 11702
      4384 11702 4366 11734 4377 11744
TIME...MOT...LOC 1915Z 236DEG 28KT 4377 11730

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

ST
Special weather statement, Jun 26, 1:27 PM MST, 18 minutes before
Special Weather Statement
National Weather Service Boise ID
227 PM MDT Wed Jun 26 2024

IDZ014-015-262115-
Upper Treasure Valley ID-Southwest Highlands ID-
227 PM MDT Wed Jun 26 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN ELMORE AND EAST CENTRAL
OWYHEE COUNTIES THROUGH 315 PM MDT...

At 226 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Hot Spring, or 28 miles south of Mountain Home,
moving northeast at 35 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail. Blowing
         dust significantly reducing visibility.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Hot Spring around 230 PM MDT.
  Hammett around 310 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4261 11590 4277 11600 4299 11549 4274 11534
TIME...MOT...LOC 2026Z 241DEG 29KT 4273 11584

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

KA
Local storm report, Jun 26, 1:33 PM MST, 12 minutes before
Preliminary Local Storm Report
National Weather Service Boise ID
233 PM MDT Wed Jun 26 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0229 PM     Hail             4 SE New Plymouth       43.92N 116.76W
06/26/2024  M0.75 Inch       Payette            ID   Trained Spotter

            Observer comments on heavy rain and large
            hail size Station Elevation: 2344 ft.

&&
Local storm report, Jun 26, 1:41 PM MST, 4 minutes before
Preliminary Local Storm Report
National Weather Service Boise ID
241 PM MDT Wed Jun 26 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 PM     Tstm Wnd Dmg     3 SW Nyssa              43.85N 117.04W
06/26/2024                   Malheur            OR   Emergency Mngr

            Emergency Manager reports 5-6 power poles
            snapped off at the base. Most of the roof on
            an onion shed torn off.

&&

ST

The radar

The Boise radar (KCBX), 75 km away, was scanning. The volume nearest the first event began at 20:44 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Malheur

When
June 26, 1:45 PM MST to 2:00 PM MST
Where
Malheur County, 0.28 mi WSW of Nyssa to 0.33 mi SSE of Nyssa
Measured
65 kt (75 mph) estimated gust
Reported by
Emergency Manager
Coordinates
43.878, -117.005

A microburst affected the city of Nyssa, bringing severe winds to the region with multiple impacts. The city of Nyssa was without power for several hours. Multiple powerlines & polls were down. Numerous residential and commercial roof damages were reported with roof damage and window breaks. There was also some crop damage and flattening in nearby fields.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2024Every state in 2024This day in weather historyWarnings in Oregon, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1194802.